Monday, May 30, 2016

Crystal Clear


You are examining specimens in the lab and come across this one. The clinical correlation says, "Patient with Burkitt's lymphoma, undergoing first round chemotherapy, now with acute kidney injury."

Challenge: You don't have much information to go on, but what do you think this is?

2 comments:

RaH said...

looks a lot like the cristalls in gout.. so my guess would be uric acid, due to the acute kidney failure less Uric acid is excreted and the accumulation can cause precipitation of cristals.

what's the next therapeutic step?

Craig Chen said...

you're right in that it's uric acid - but instead of gout, it's from tumor lysis. we use rasburicase for treatment, which is expensive but effective
-
Crystal Clear

This is tumor lysis syndrome leading to release of large amounts of potassium, phosphate, and nucleic acids. Catabolism of the nucleic acids leads to hyperuricemia; the image shows uric acid crystals.

Source: UpToDate.